Open Access
Translator Disclaimer
2011/2012 Moments and the Range of the Derivative
Eugen J. Ionascu, Richard Stephens
Author Affiliations +
Real Anal. Exchange 37(1): 129-146 (2011/2012).

Abstract

In this note we introduce three problems related to the topic of finite Hausdorff moments. Generally speaking, given the first \(n+1\) (\(n\in \mathbb N\cup \{0\}\)) moments, \(\alpha_0\), \(\alpha_1\),..., \(\alpha_n\), of a real-valued continuously differentiable function \(f\) defined on \([0,1]\), what can be said about the size of the image of \(\frac{df}{dx}\)? We make the questions more precise and we give answers in the cases of three or fewer moments and in some cases for four moments. In the general situation of \(n+1\) moments, we show that the range of the derivative should contain the convex hull of a set of \(n\) numbers calculated in terms of the Bernstein polynomials, \(x^k(1-x)^{n+1-k}\), \(k=1,2,...,n\), which turn out to involve expressions just in terms of the given moments \(\alpha_i\), \(i=0,1,2,...n\). In the end we make some conjectures about what may be true in terms of the sharpness of the interval range mentioned before.

Citation

Download Citation

Eugen J. Ionascu. Richard Stephens. "Moments and the Range of the Derivative." Real Anal. Exchange 37 (1) 129 - 146, 2011/2012.

Information

Published: 2011/2012
First available in Project Euclid: 30 April 2012

zbMATH: 1250.44004
MathSciNet: MR3016855

Subjects:
Primary: 26A04% , 44A60%
Secondary: 26A05

Keywords: derivative , moments , quadratic and linear functions , Spline

Rights: Copyright © 2011 Michigan State University Press

JOURNAL ARTICLE
18 PAGES


SHARE
Vol.37 • No. 1 • 2011/2012
Back to Top